Colorado, 2021Winter Weather in Colorado, March 25 to 26, 2021
March 25 to 26, 2021 · NWS GJT · 6 events in 6 counties and zones
An upper level trough dug into the Great Basin before lifting across western Colorado. Southwest flow favored the southern mountains and valleys throughout much of the event with moderate snow falling across the aforementioned areas.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough dug into the Great Basin before lifting across western Colorado. Southwest flow favored the southern mountains and valleys throughout much of the event with moderate snow falling across the aforementioned areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 25, 4:39 AM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Mar 25, 4:39 AM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
539 AM MDT Thu Mar 25 2021
.SHORT TERM...(Today through Friday)
Issued at 436 AM MDT Thu Mar 25 2021
The wave train continues, as mid to high level clouds are already
streaming in from the west ahead of the next Pacific Northwest
trough. Eastern Utah and western Colorado will continue to see
increasing cloud cover today with showers redeveloping over higher
terrain early this morning. Shower coverage only increases as the
day progresses and the trough digs into the Great Basin. An area
of difluence slides overhead and upper level winds shift to the
southwest by noon. Lapse rates in the 7 to 8C/km range draped over
the region, combined with moisture rotating through the trough,
will enhance orographically driven showers this afternoon and
continue through the night. Mild southwest flow will heavily favor
the Southwest San Juans for snow accumulation; though, the
Abajos, La Sals, Uncompahgre Plateau and Grand Mesa will also do
fairly well in this regime, as guidance continues to show enhanced
areas of lift across these regions overnight and into Friday
morning. Highlights reflect this increase in coverage/intensity
with advisories beginning at 3 pm this afternoon. Current
forecast is still on track for the San Juans to receive generally
6 to 12 inches with locally higher amounts possible, so no changes
made there. Have decided to include an Advisory for the Abajos,
La Sals, Uncompahgre and Grand Mesa above 8000 feet, where snow
accumulations of 6 to 10 inches are expected during the same
period. As with previous systems this month, the high sun angle
will limit snowfall to higher terrain, transitioning to a wintery
mix below 8000 feet, and rain falling over valley floors until 6
pm. Then, snow levels drop overnight which will allow most lower
valleys to transition to snow. More concerned about southwest
Colorado valleys and foothills, where 2 to 4 inches of snow is
possible along the 160 corridor and potential for snow
accumulating over roadways is more likely once surface
temperatures dip below freezing. The Grand Valley stretching into
the Utah Grand Flats down through Moab will stay on the warmer
side with this system, and will likely only see rain.
The system becomes more complex Friday morning, as a lobe of low
pressure breaks away from the main trough. Showers will become
more convective and scattered in nature in the afternoon, as
lapse rates increase to 8+ C/km over higher terrain. Isolated
thunderstorms are certainly not out of the question, as well as a
few storms capable of producing brief periods of heavy snow.
During this period, flow shifts from the west across the northern
tier of the forecast area, which will be more favorable for snow
to accumulate across the Flat Tops and Park Range through Friday
evening. These ranges will possibly see pockets of 6+ inches with
the entirety of this system, though the lack of continuous snow
falling over a longer duration has left confidence in snowfall
reaching advisory rates low, attm. With that being said, Thursday
night and Friday evening are still the best periods for higher
intensities, which may result in difficult travel over Rabbit Ears
Pass Thursday morning and again on Friday evening.
.LONG TERM...(Friday night through Wednesday)
Issued at 436 AM MDT Thu Mar 25 2021
Showers wane Friday night, as dry northwest flow spreads across
the region. Mostly sunny skies should return by Saturday as a
ridge of high pressure builds out west and slides over the area
Sunday. Temperatures will rise from below normal on Friday to near
normal on Saturday and return to about 5 degrees above normal by
Sunday. The warming trend continues into Monday with highs about
10 degrees above normal with H7 temps warming to +2C to +5C.
Southwest flow will increase Monday afternoon as well ahead of
another PacNW trough and its associated cold front that will
arrive on Tuesday. So, Monday afternoon looks to be breezy with
H7 winds between 30 and 40 kts, leading to a good chance of deeper
mixing and temperatures warmer than guidance. The next trough and
cold front will move through Tuesday, dropping temperatures back
down to near or slightly below normal with mountain snow and lower
valley rain or a rain/snow mix depending on the timing of the
front. Snow looks to favor the northern and central Colorado
mountains as this system comes from the northwest. High pressure
returns by Wednesday afternoon, with ensemble forecasts hinting
at high- and- dry conditions persisting through the end of the
month.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 517 AM MDT Thu Mar 25 2021
VFR will prevail at all terminals early this morning. Expect
clouds to steadily thicken and lower this afternoon with light
showers developing in the higher terrain. DRO and TEX will see the
greatest impacts from this system with light to moderate snow
overnight and VIS/CIG in the MVFR to IFR category after sunset.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 3 PM this afternoon to 6 PM MDT
Friday for COZ009-017-019.
UT...Winter Weather Advisory from 3 PM this afternoon to 6 PM MDT
Friday for UTZ028.
&&
SHORT TERM...ERW
LONG TERM...MDA/ERW
AVIATION...MACHazardous weather outlook, Mar 25, 3:44 AM MST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
444 AM MDT Thu Mar 25 2021
COZ001>014-017>023-UTZ022>025-027>029-261045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
444 AM MDT Thu Mar 25 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Unsettled weather returns across the Western Slope as a
low pressure system slides across the area. Southern and central
mountain locations across eastern Utah and western Colorado will
be favored for higher snow accumulations with this event.
Temperatures and the higher sun angle will allow much of the snow
to melt as it falls on the roadways during daylight hours.
However, showers intensify this evening and overnight, rain will
transition to snow across most valleys and sub freezing
temperatures will allow snow to accumulate over roadways. Impacts
to travel can be expected overnight across mountain passes.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Snow continues into Friday with showers becoming more scattered in
nature in the afternoon. Showers diminish overnight and high
pressure moves overhead through the weekend. Another system
appears to arrive Tuesday, returning unsettled weather and impacts
to northeast Utah and northwest Colorado. Impacts to travel will
again be possible with this storm system with mountain snowfall
transitioning to valley rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Weather, Southwestern San Juan Mountains
- When
- March 25, 6:00 AM MST to March 26, 4:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Roughly 6 to 10 inches of snow fell across the area.
Winter Weather, San Juan River Basin
- When
- March 25, 6:30 AM MST to March 26, 12:30 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Generally 3 to 7 inches of snow fell across the area.
Winter Weather, Grand and Battlement Mesas
- When
- March 25, 10:00 AM MST to March 26, 1:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Roughly 6 to 12 inches of snow fell across the area with locally higher amounts of up to 19 inches measured by the CoCoRaHS observer at Mesa Lakes Lodge.
Winter Weather, Four Corners / Upper Dolores River Basin
- When
- March 25, 3:00 PM MST to March 26, 5:30 AM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area.
Winter Weather, Animas River Basin
- When
- March 25, 3:30 PM MST to March 26, 7:30 AM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- March 25, 8:00 PM MST to March 26, 11:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Generally 5 to 7 inches of snow fell across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Alabama, March 25, 20216 deaths · 28 injured · EF3 · 28 events
- Tornadoes and Flash Flooding in Georgia, March 25 to 26, 20211 death · $24 million · EF4 · 100 events
- Tornadoes and Hail in Tennessee, March 25, 20215 injured · $1.2 million · EF2 · 30 events
- Hail and High Wind in Indiana, March 25 to 26, 2021$475,000 · 1.5 in hail · 21 events
- Tornado and Flash Flooding in Mississippi, March 25, 2021$348,000 · EF0 · 26 events
- High Wind in Ohio, March 25 to 26, 2021$223,000 · 53 kt wind · 24 events
- Flooding in North Carolina, March 25 to 27, 2021$161,000 · 4 events
- Tornadoes and Hail in Kentucky, March 25, 2021EF1 · 21 events
- High Wind and Strong Wind in Indiana, March 25 to 26, 2021$61,000 · 50 kt wind · 7 events
- Strong Wind in Kentucky, March 25, 2021$22,000 · 22 events
- Flash Flooding and Hail in Alabama, March 25, 20211 injured · $200 · 1 in hail · 20 events
- Strong Wind in Illinois, March 25, 2021$16,000 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940899, 940906, 940902, 940904, 940905, 940903.